Heavy Snow, Logan
- When
- January 11, 6:00 PM CST to January 12, 2:00 AM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Six inches of snow was reported at Gackle.
A strong winter storm brought a wide variety of severe winter weather to the Northern Plains region the 11th and 12th. The first wave of winter weather arrived during the morning hours of the 11th in the form of light freezing rain.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong winter storm brought a wide variety of severe winter weather to the Northern Plains region the 11th and 12th.
The first wave of winter weather arrived during the morning hours of the 11th in the form of light freezing rain. This resulted in a light coating of ice on roads making travel hazardous across west and central North Dakota. The precipitation eventually turned over to all snow later in the morning. A band of heavy snow developed early in the afternoon across south central North Dakota, extending north and east into the northern Red River Valley by early in the evening of the 11th. The snow ended from the west during the morning hours of the 12th. Up to six inches of snow fell over parts of south central North Dakota.
Another area of heavy snow over eastern Montana on the 11th eventually developed east into northwest and north central North Dakota, where up to six inches of snow fell.
In addition to the snow, strong north winds gusting to over 35 miles per hour at times created widespread blowing and drifting snow reducing visibilities during the evening of the 11th through the morning hours of the 12th. The worst conditions occurred over northwest and far north central North Dakota where blizzard conditions were observed for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 11, 3:55 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 355 PM CST FRI JAN 11 2013 .SHORT TERM...NOW THROUGH SATURDAY AFTERNOON... MAIN CHALLENGE FOR THE SHORT TERM IS THE ONGOING STORM THAT IS IMPACTING THE NORTHERN PLAINS. 12Z DETERMINISTIC MODEL SOLUTIONS ARE CONSISTENT WITH PREVIOUS RUNS...KEEPING THE GENERAL SETUP AND IMPACTS ACROSS THE REGION. NO CHANGES WERE MADE TO PREVIOUS FORECAST. THE CHALLENGE OVER THE NEXT FEW HOURS WILL BE THE WINDS AND THE POSSIBILITY OF UPGRADING PORTIONS OF OUR CURRENT HEADLINES TO A BLIZZARD WARNING. WINDS ACROSS THE NORTH AND EASTERN MONTANA HAVE BEEN SUSTAINED ABOVE 25 MPH WITH GUSTS OVER 40 MPH OVER THE LAST FEW HOURS...WITH REPORTED VISIBILITIES OF LESS THAN A QUARTER MILE. GFS/NAM MODEL SOUNDINGS SUPPORT THIS AS WINDS AT THE TOP OF THE MIXING LAYER ARE NEAR 45 KTS. THIS AREA OF STRONG WINDS IS PROJECTED TO SHIFT SOUTHEAST...BUT UNCERTAINTY REMAINS ON WHETHER THIS WILL COINCIDE WITH THE HEAVIEST SNOWFALL AND FURTHER REDUCE VISIBILITIES. FURTHER UNCERTAINTY EXISTS TO WHETHER MIXING TO THE SURFACE WILL CONTINUE. AS A RESULT...WILL STICK WITH A MENTION OF NEAR BLIZZARD CONDITIONS IN THE WINTER STORM WARNING TEXT. LATEST SATELLITE IMAGERY SHOWS AN AREA OF MOISTURE AND FAVORABLE DYNAMICS LOCATED OVER EASTERN WYOMING...NORTHWEST OF THE SURFACE LOW OVER THE CENTRAL PLAINS. THIS AREA OF MOISTURE/DYNAMICS WILL SHIFT NORTHEAST AND REFOCUS THE FAVORED AREA OF MODERATE TO HEAVY SNOWFALL OVER CENTRAL AND EASTERN NORTH DAKOTA LATER THIS EVENING. MODELS KEEP THE HEAVIEST SNOWFALL AMOUNTS OVER SOUTH CENTRAL AND EASTERN NORTH DAKOTA...AND THIS COINCIDES WITH THE MOVEMENT OF THE AFOREMENTIONED MOISTURE/FAVORABLE DYNAMICS. THE TIMING OF THE HEAVIEST SNOWFALL WILL OCCUR BETWEEN 00Z AND 12Z SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... THROUGH THE WEEKEND AND INTO MONDAY: BY SATURDAY NIGHT THE MAIN SEGMENT OF THE WINTER STORM IS PROGGED TO BE OVER THE NORTHERN GREAT LAKES MOVING TOWARDS THE HUDSON BAY AREA. AT UPPER LEVELS THE MAIN LONGWAVE TROUGH REMAINS OVER OUR AREA...EXTENDING FROM A LARGE-SCALE UPPER LEVEL LOW OVER NORTH CENTRAL CANADA SOUTHWARD ACROSS SASKATCHEWAN AND THE WESTERN US PLAINS STATES TO ANOTHER UPPER LOW OVER COLORADO/WYOMING. THIS WILL KEEP THE COLD ARCTIC AIR IN PLACE OVER NORTH DAKOTA THROUGH MONDAY. LOOKING AT LOWS FROM 5 BELOW TO 20 BELOW SATURDAY NIGHT AND SUNDAY NIGHT WITH HIGHS SUNDAY AND MONDAY FROM 5 BELOW NORTH CENTRAL TO AROUND 10 ABOVE SOUTHWEST. TUESDAY AND WEDNESDAY: A WARM-UP BUT WITH A CHANCE OF LIGHT SNOW. THE UPPER LEVEL LONGWAVE TROUGH IS EAST OF THE STATE...WITH NORTHWEST FLOW ALOFT. MONDAY NIGHT/TUESDAY A SHORTWAVE ENERGY IMPULSE MOVES SOUTHEAST ACROSS THE STATE. THIS IS FOLLOWED BY ANOTHER STRONGER IMPULSE ON WEDNESDAY WITH A STRONG COLD FRONT FOLLOWING A FAST-MOVING CLIPPER SYSTEM. EXPECTING HIGHS TUESDAY AND WEDNESDAY MAINLY IN THE 20S CENTRAL TO AROUND 30 IN THE WEST. MAINLY CHANCES OF LIGHT SNOW...WITH POSSIBLE PERIODS OF LIGHT MIXED PRECIPITATION. THURSDAY AND FRIDAY: DRY WITH A COOLING TREND FOLLOWING THE CLIPPER SYSTEM WITH CONTINUED NORTHWEST FLOW ALOFT BETWEEN A WEST COAST RIDGE AND A LARGE DOMINANT HUDSON BAY LOW. HIGHS THURSDAY IN THE TEENS AND 20S...AND ON FRIDAY LOOK FOR HIGHS MAINLY FROM 5 TO 15 ABOVE NORTH AND CENTRAL TO THE 20S SOUTHWEST. && .AVIATION... A SIGNIFICANT WINTER STORM WAS BRINGING MULTIPLE HAZARDS TO ALL AVIATION INTERESTS ACROSS WEST AND CENTRAL NORTH DAKOTA FRIDAY INTO SATURDAY. WIDESPREAD IFR CONDITIONS WILL CONTINUE TO IMPACT THE REGION FRIDAY AND FRIDAY NIGHT WITH SNOW AND BLOWING SNOW. IMPROVING CONDITIONS FROM WEST TO EAST BEGINNING AROUND DAYBREAK SATURDAY MORNING. NORTH TO NORTHWEST WINDS AT 20-25 KNOTS GUSTING TO 30-34 KNOTS IS EXPECTED ACROSS THE STATE TONIGHT...DECREASING GRADUALLY FROM WEST TO EAST DURING THE DAY ON SATURDAY. WIDESPREAD SNOW WILL INCREASE LATE THIS FRIDAY AFTERNOON AS A SURGE OF MOISTURE WAS MOVING NORTHWARD FROM SOUTH DAKOTA AND IS EXPECTED TO MOVE INTO SOUTHERN NORTH DAKOTA. WINDS GUSTING TO 35 KTS WILL CAUSE NEAR BLIZZARD CONDITIONS GENERALLY EAST OF A LINE FROM KMOT-KBIS AFTER 00Z SATURDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL NOON CST /11 AM MST/ SATURDAY FOR NDZ004-005-011>013-018>023-025-033>037-040>048-050-051. WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ SATURDAY FOR NDZ001>003-009-010-017-031-032. && SHORT TERM...LTH LONG TERM/AVIATION...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 344 PM CST FRI JAN 11 2013 NDZ001>003-009-010-017-031-032-122145- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY- BILLINGS- 344 PM CST FRI JAN 11 2013 /244 PM MST FRI JAN 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT AND SATURDAY A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH SATURDAY MORNING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS AND UPDATES. WIND CHILL TEMPERATURES TO 35 BELOW ZERO WILL OCCUR THROUGH SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY WIND CHILL TEMPERATURES TO 35 BELOW ZERO CAN BE EXPECTED SUNDAY MORNING. THERE IS A CHANCE FOR SNOW MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH THEIR SNOWFALL REPORTS AT 1-800-247-0212. NDZ004-005-011>013-018>023-025-033>037-040>048-050-051-122145- BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 344 PM CST FRI JAN 11 2013 /244 PM MST FRI JAN 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT AND SATURDAY A WINTER STORM WARNING IS IN EFFECT THROUGH SATURDAY MORNING. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS AND UPDATES. WIND CHILL TEMPERATURES TO 35 BELOW ZERO WILL OCCUR THROUGH SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY WIND CHILL TEMPERATURES TO 35 BELOW ZERO ARE EXPECTED SUNDAY MORNING. THERE IS A CHANCE OF SNOW TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH THEIR SNOWFALL REPORTS AT 1-800-247-0212. HUBER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CST FRI JAN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM SNOW 3 NNE BELCOURT 48.88N 99.72W
01/11/2013 E12.0 INCH ROLETTE ND PUBLIC
STORM TOTAL SNOWFALL AS OF 5...30PM. HEAVY SNOW STILL
COMING DOWN WITH 50 FEET OF VISIBILITY.
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CST FRI JAN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM SNOW 3 NNE BELCOURT 48.88N 99.72W
01/11/2013 E2.0 INCH ROLETTE ND PUBLIC
STORM TOTAL SNOWFALL AS OF 5...30PM. BLOWING SNOW AT
TIME OF OBSERVATION WITH 50 FEET OF VISIBILITY.
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
551 PM CST FRI JAN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM SNOW CROSBY 48.91N 103.30W
01/11/2013 E5.0 INCH DIVIDE ND EMERGENCY MNGR
BLOWING SNOW AND VISIBILITY LESS THAN A QUARTER MILE AT
TIME OF OBSERVATION.
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CST FRI JAN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM SNOW BOWBELLS 48.80N 102.25W
01/11/2013 E2.0 INCH BURKE ND EMERGENCY MNGR
BLOWING SNOW AND VISIBILITY LESS THAN A QUARTER MILE AT
TIME OF OBSERVATION.
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CST FRI JAN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM SNOW WILLISTON 48.15N 103.63W
01/11/2013 E3.0 INCH WILLIAMS ND EMERGENCY MNGR
BLOWING SNOW AND VISIBILITY AROUND 25 FEET AT TIME OF
OBSERVATION.
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CST FRI JAN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM SNOW CARTWRIGHT 47.86N 103.93W
01/11/2013 E2.5 INCH MCKENZIE ND BROADCAST MEDIA
TOTAL NEW SNOWFALL AS OF 6PM.
&&
MMATHEWSThe national radar mosaic for the moment the first event began.
10 blizzard, 4 heavy snow. Local standard time, as filed.
Six inches of snow was reported at Gackle.
Six inches of snow was estimated in western LaMoure County.
Six inches of snow was estimated in northern Dunn County.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
Six inches of snow was estimated in northwestern McLean County.
Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423747, 423748, 423749, 423751, 423752, 423753, 423754, 423755, 423756, 423757, 423758, 423759, 423750, 423760.